Can the pill cause skin discoloration?
I am a young, white, tan, female and I have noticed that my stomach has become discolored. It is almost spotted-looking. Is this the side effect from birth control pills, or does it sound like a more serious problem?
Dear Just Concerned,
Great job paying attention to the changes in your body and your skin in particular! Skin, eye, and hair color come from the production of melanin, the pigment produced by melanocyte cells in the body. Skin discoloration is common, regardless of skin tone, and can come in the form of freckles, spots, splotches, or patches. Conditions associated with the change in skin color can occur when the body either has too much (hyperpigmentation) or too little melanin (hypopigmentation). Though the use of birth control (and hormonal changes in general) is indicated as a potential cause in skin discoloration, there are many other possible culprits for the changes you’ve seen. Getting to the bottom of your specific issue may require the assistance of a medical professional. Moreover, penciling in a visit is wise, because while certain causes may be harmless and only affect outward appearance, others may be associated with more serious conditions.
Focusing on your specific question about birth control: some people, including some folks who take birth control pills or are pregnant, experience a common skin condition known as melasma (also called chloasma), which presents as brown skin spots, or hyperpigmentation. While the exact cause is unknown, factors such as sun exposure and genetic disposition are thought to be major contributors. Changes in hormones (that can occur during pregnancy, or the use of hormones via birth control pills or hormone replacement therapy) are other possible triggers. Melasma can appear in all skin types and often times these blotches of darker skin are more obvious after sun exposure. It most often occurs on the face, but it can (on occasion) affect other areas of the body that are exposed to the sun — but not necessarily where you’ve noticed the skin discoloration on your body. As such, it may not explain the spots your stomach.
There are still other possible reasons for what you're experiencing, though. Other causes of hyperpigmentation include:
- Skin injuries or inflammation, which tend to result in more specific and localized discoloration
- Sun exposure
- Skin growths, including melanoma and lentigines (a.k.a. liver or age spots)
- Use of certain photosensitizing drugs and heavy metals, including tricyclic antidepressants, some chemotherapy drugs, antimalarial drugs, and certain antibiotics. These usually are associated with specific color changes and tend to resolve or go away after medications or exposure stops (though some may be permanent).
- Other diseases and conditions, such as hemochromatosis or Addison disease (where the body’s adrenal glands are affected by an autoimmune disorder, cancer, or other infection)
Because you didn’t specifically indicate whether the spots you’ve seen are darker or lighter than the rest of your skin, it’s also worth mentioning some of the possible causes behind hypopigmentation as well:
- Injuries, infection, or inflammation to the skin
- Skin conditions associated with inflammation, such as atopic dermatitis and psoriasis
- Vitiligo, which can cause patches or large areas of skin that are very light and lack pigment, resulting in a splotchy or patchy look to the skin
- Tinea versicolor, which results in discolored patches of skin due to a fungal (yeast) overgrowth and often affects the torso and the shoulders
Just Concerned, it’s worth reiterating that there could be many causes of the discoloration you see on your skin. Moving forward, consider taking note of any other symptoms, any other medications you’ve been taking, or additional changes in your body that you’ve noticed along with the skin discoloration. Doing that and making an appointment to speak with a health care provider will likely help determine the root cause or at least rule out the possibility of a more serious condition.
Originally published Jun 08, 2001
Submit a new comment
Can’t find information on the site about your health concern or issue?